A 30-year-old woman attends the surgical outpatient clinic complaining of painful fingers.She notices the pain particularly during the winter months when it is colder. When she is outside, the fingers firstly become white, then blue and then become red and start to tingle.
She smokes ten cigarettes per day and is currently taking atenolol for hypertension.
On examination the fingers have a reddish tinge and the skin feels dry. Examination of the neck is normal and all pulses in the upper limbs are present.
• What is the most likely diagnosis?
• Can you explain the sequence of colour changes?
• What are the environmental factors that can exacerbate this condition?
• What investigations would you carry out?
• What treatments would you suggest?
This is Raynaud’s phenomenon. When this disorder occurs without any known cause, it is called Raynaud’s disease, or primary Raynaud’s. When the condition has a likely cause,it is known as Raynaud’s phenomenon.
The majority of patients are female (up to 90 per cent) and the prevalence of this condition can be as high as 20 per cent in the general population. Raynaud’s can affect the hands,feet and even the tip of the nose. Digital artery spasm results in blanching of the fingers;the accumulation of de-oxygenated blood then gives the fingers a bluish tinge and finally the fingers become red due to reactive hyperaemia. Accumulation of metabolites causes paraesthesia.
Causes of Raynaud’s phenomenon !
• Systemic lupus erythematosus
• Systemic sclerosis (scleroderma)
• Rheumatoid arthritis
• Cold agglutinins
• Oral contraceptives
• Beta-blockers such as atenolol (as in this case)
• Occupational (vibrating tools)
• Cervical rib
Tests to rule out a possible cause include a full blood count, urea and electrolytes, cryoglobulins, erythrocyte sedimentation rate, rheumatoid antibodies, antinuclear factor and antimitochondrial antibodies. Duplex scanning can be used to assess the arterial supply of the limb.It is important to keep the extremities warm and avoid the cold by use of gloves/warm
socks or even moving to a warmer climate if possible. Drugs (e.g. beta-blockers, contraceptives) that exacerbate the condition should be stopped. Similarly smokers should be encouraged to stop. Calcium-blocking drugs (e.g. nifedipine) and 5-hydroxytryptamine antagonists have all been used with some success.
• Medications should be excluded as a cause of Raynaud’s phenomenon.